Article Text

Download PDFPDF
Unexpected outcome (positive or negative) including adverse drug reactions
Naltrexone-induced Nicolau syndrome masquerading as cutaneous abscess
  1. Daniel Perli1,
  2. Catharine Martone2,
  3. Alwyn Rapose3
  1. 1Department of Internal Medicine, Saint Vincent Hospital, Worcester, Massachusetts, USA
  2. 2Department of General Surgery, Reliant Medical Group, Worcester, Massachusetts, USA
  3. 3Department of Infectious Diseases, Reliant Medical Group and Saint Vincent Hospital, Worcester, Massachusetts, USA
  1. Correspondence to Dr Alwyn Rapose, alwyn.rapose{at}gmail.com

Summary

Nicolau syndrome—also known as Embolia Cutis Medicamentosa—is a rare complication of intramuscular and subcutaneous injections manifesting as necrosis of skin and the underlying tissues. The exact pathogenesis is uncertain. There are several hypotheses including direct damage to the end artery, cytotoxic effects of the implicated drug or additives in the injectable preparations. Naltrexone is a long-acting opioid antagonist used primarily in the management of alcohol and opioid dependence. The patient received intramuscular naltrexone for treatment of alcoholism. A week later, she presented with what appeared to be cellulitis at the site of injection. It progressed in spite of antibiotics and mimicked an abscess. Attempted incision and drainage however yielded no pus. Deep tissue necrosis was seen and histopathology was consistent with Nicolau syndrome. As per our knowledge, this is the first reported case of naltrexone associated Nicolau syndrome that masqueraded as a buttock abscess.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.